You are here
Symptoms of Differentiation Syndrome Going Unrecognized with Idhifa
The FDA has warned that signs and symptoms of differentiation syndrome are not being recognized in patients receiving Idhifa (enasidenib, Celgene), a medicine for acute myeloid leukemia (AML). Although the drug’s prescribing information contains a warning about the serious side effect, cases are not being recognized and some patients are not receiving the necessary treatment.
Patients should be made aware of the symptoms of differentiation syndrome when they start enasidenib and at follow-up visits. Differentiation syndrome can occur as early as 10 days and up to five months after starting enasidenib. Symptoms include fever, cough, shortness of breath, swelling of arms and legs, swelling around the neck, groin, or underarm area, fast weight gain of more than 10 pounds within a week, bone pain, and dizziness or lightheadedness.
Enasidenib was approved in August 2017 for patients with AML with the genetic mutation isocitrate dehydrogenase (IDH)-2 whose disease has come back or has not improved after other chemotherapy. Idhifa works by blocking several enzymes that promote the abnormal growth of white blood cells in the bone marrow.
Prior to the drug’s approval, differentiation syndrome had been associated only with induction chemotherapy in patients with a rare form of cancer called acute promyelocytic leukemia. However, a safety report issued by the manufacturer earlier this year cited five deaths in patients taking enasidenib.
Tibsovo (ivosidenib), another recently approved drug for AML with the specific genetic mutation isocitrate dehydrogenase (IDH)-1, also carries a risk of differentiation syndrome. Health care professionals are advised to be vigilant about monitoring for the side effect when they prescribe ivosidenib.
Source: Drugs.com, November 28, 2018